Use caution when taking potassium supplements if you are taking prescription medications. Consult with your physician.
– Am J Nephrol 2000 Jul-Aug;20(4):268-72 — Predictors of the development of hyperkalemia in patients using angiotensin-converting enzyme inhibitors. — Ahuja TS, Freeman D Jr, Mahnken JD, Agraharkar M, Siddiqui M, Memon A.
A potassium rich diet combined with certain medications can cause severe hyperkalemia and even death. Physicians should be aware of this possible complication and only prescribe NSAIDs, including the new COX-2 drugs, to the elderly under close monitoring of kidney function and electrolyte tests.
– J Emerg Med 2002 May;22(4):349-52 — Fatal hyperkalemia related to combined therapy with a COX-2 inhibitor, ACE inhibitor and potassium rich diet. — Hay E, Derazon H, Bukish N, Katz L, Kruglyakov I, Armoni M.
Adverse effects such as hypokalaemia can be aggravated by concomitant treatment with other drugs promoting potassium loss including diuretics, corticosteroids and theophyllines.
– Drug Saf 2001;24(14):1065-80 — Asthma medications and their potential adverse effects in the elderly: recommendations for prescribing. — Newnham DM.
The case report is an example of how the misuse of saline supplementations could result in hyperkalemia and how this condition may lead to ventricular arrhythmias.
– J Sports Med Phys Fitness 2002 Jun;42(2):214-6 — Complex ventricular arrhythmia induced by overuse of potassium supplementation in a young male football player. Case report. — Parisi A, Alabiso A, Sacchetti M, Di Salvo V, Di Luigi L, Pigozzi F.
Fruits Vegetables Fish and Seafood Meat and Poultry Nuts